Tornadoes · United States · Kansas · 2023

EF0 tornado, Stanton Co Arpt to Big Bow, Kansas, June 23, 2023

From Stanton Co Arpt to Big Bow, this EF0 tornado ran 0.0 miles across Stanton County on June 23, 2023, touching down at 9:09 PM CDT and reaching 1 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 23, 2023
Touchdown
9:09 PM CDT (02:09 UTC)
Path length
0.0 miles (0.0 km)
Path width
1 yards (1 m)
Deaths
0
Injuries
0
County
Stanton County
Touchdown point
37.640, -101.560
Lift-off point
37.640, -101.560
Record number
2306232009-01

What the Weather Service recorded

Numerous hail and wind reports were observed across far southwestern Kansas. A tornado was also reported.

Storm report came via spotternetwork.

The storm report came via the Spotternetwork.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

28 minutes of warning. NWS DDC issued a tornado warning for this county at 01:41 UTC, 28 minutes before the tornado touched down, in force until 02:15 UTC.

The county was under a severe thunderstorm watch, issued at 20:54 UTC and running to 04:00 UTC.

Issued (UTC)ExpiredProductOffice
20:54 UTC04:00 UTCSevere Thunderstorm WatchDDC
00:13 UTC01:00 UTCSevere Thunderstorm WarningDDC
00:58 UTC01:45 UTCSevere Thunderstorm WarningDDC
01:17 UTC01:45 UTCTornado WarningDDC
01:41 UTC02:15 UTCTornado WarningDDC
02:11 UTC02:25 UTCTornado WarningDDC

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 01:05 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at Jun 23, 5:21 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, Jun 23, 5:21 PM CDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
521 PM CDT Fri Jun 23 2023

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Saturday night)
Issued at 253 PM CDT Fri Jun 23 2023

Latest water vapor imagery this afternoon indicates an upper ridge
over the Great Plains while a potent shortwave is sitting over the
Intermountain West.  At the surface an outflow boundary from earlier
convection extends from the Texas Panhandle into Southeast Colorado
while a front sits over Nebraska into Wyoming.  Although deep
boundary layer moisture remains in place this afternoon...decent
inhibition along with very dry air above 750 hPa is limiting
convective development to mainly shallow CU at this stage.
Nonetheless, most of the CAMs continue to develop isolated
convection over east-central to southeast CO then shift storms
into far western KS before dissipating by mid evening. However,
this all directs back to extent of convection given the relatively
dry zone above the boundary layer that will impact parcel
entrainment within updrafts as one or two cells at best may
develop in this scenario with possibly none lasting long enough to
make it into western KS. The shear profile is very supportive of
not only supercells, but elongated hodographs indicate a very
large hail potential of tennis ball or larger for any supercells
that remain discrete over far western KS. The overnight hours will
then turn quiet although with a weak cold front associated with
the shortwave...sliding into western KS by sunrise.

Saturday will then see the shortwave ripple across the Northern
Plains to Upper Midwest while upper ridging begins to amplify into
the Central Rockies. This will permit the weak cold front to push
farther into the area by early morning followed by a reinforcing
shot of cooler air that moves the front south/east of the area
during the evening. Initially for the morning to afternoon hours,
this will allow much drier/stable air to spread across the
western half of Kansas yet also allowing temps to climb into the
90s. However, by mid evening that will be replaced with cooler air
behind north to northeast winds as temps drop into the upper 50s
to lower 60s for overnight lows.

.LONG TERM...(Sunday through Friday)
Issued at 253 PM CDT Fri Jun 23 2023

Good continuity exists among the GEFS and ECMWF EPS ensembles for
Sunday through Monday with the upper ridge slowly amplifying over
the High Plains. The airmass will remain drier and hence more
stable behind the aforementioned front as the boundary surges
into northern Texas. The full distribution of both the GEFS and
ECMWF EPS reveals only a few members generating even very light
precip anywhere in southwest to central Kansas through Monday.
Further, high confidence exists for max temps both days staying in
the 80s to at worst near 90.

Tuesday is then shaping up to be a transition day as a weak
shortwave is hinted at among the various ensemble members to ride
over the top of the ridge axis while also helping pull the
boundary back north as a warm front. Decent signal for at least
an isolated threat for thunderstorms that day. However, for
Wednesday through the end of the week the upper ridge becomes the
main story again. The range of temperatures among the ensembles
indicates a solid period of 90 to possibly around 100 degree max
temps under dry conditions.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 518 PM CDT Fri Jun 23 2023

Isolated to widely scattered strong to severe thunderstorms developing
in eastern Colorado will spread east into extreme southwest Kansas
through late evening, potentially affecting KGCK and KLBL. Otherwise,
widespread VFR conditions are likely through early Saturday. Southerly
winds around 10 to 20 mph through late evening are expected to turn
more westerly 10 to 20 mph early Saturday as a lee side trough of low
pressure in eastern Colorado edges east through western Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  93  61  88 /  20   0   0   0
GCK  62  91  60  85 /  20   0   0   0
EHA  60  91  59  85 /  20   0   0   0
LBL  63  92  61  86 /  20   0   0   0
HYS  68  95  62  88 /  20   0   0   0
P28  70  97  66  92 /  20   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...AJohnson
LONG TERM...AJohnson
AVIATION...JJohnson
Hazardous weather outlook, Jun 23, 12:05 PM CDT, 9 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
1205 PM CDT Fri Jun 23 2023

KSZ030-031-043>046-061>066-074>081-084>090-240900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
1205 PM CDT Fri Jun 23 2023 /1105 AM MDT Fri Jun 23 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...This Afternoon and Tonight

A few strong to severe thunderstorms will be possible this early
to mid evening for locations primarily west of Highway 83. Storms
are expected to initially be more isolated with the potential for
hail up to baseball size in diameter. Any subsequent development
into a line of storms will shift the main hazard toward wind gusts
up to 70 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Widespread strong to severe thunderstorms are not anticipated at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be need this evening primarily west of
Highway 83.

In the hours before

Local storm report, Jun 23, 8:46 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
846 PM CDT Fri Jun 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     Tornado          7 N Johnson City        37.67N 101.75W
06/23/2023                   Stanton            KS   Storm Chaser

            The storm report came via the
            spotternetwork.

&&

JRJ
Local storm report, Jun 23, 8:59 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
859 PM CDT Fri Jun 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     Hail             Elkhart                 37.00N 101.89W
06/23/2023  E2.75 inch       Morton             KS   Emergency Mngr

&&

JRJ

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 00:00Z

2.2 hours before the tornado, 147 km from the path. June 24, 2023.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2183 joules per kilogram, CIN -132, lifted condensation level 1260 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2023-06-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 62 square meters per square second, 0 to 6 km bulk shear 36 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2183 J/kg
Mixed-layer CIN
-132 J/kg
Surface CAPE
2461 J/kg
Mixed-layer LCL
1260 m above ground
0-6 km bulk shear
36 kt
0-1 km bulk shear
16 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0
0-3 km lapse rate
6.6 K/km

Open this sounding in Storm Lab

Dodge City, (KDDC), 12:00Z

9.8 hours after it, 147 km from the path. June 24, 2023.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 457 joules per kilogram, CIN -479, lifted condensation level 1997 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2023-06-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 253 square meters per square second, 0 to 6 km bulk shear 36 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
457 J/kg
Mixed-layer CIN
-479 J/kg
Surface CAPE
1564 J/kg
Mixed-layer LCL
1997 m above ground
0-6 km bulk shear
36 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
253 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.7 K/km

Open this sounding in Storm Lab

The surface observations

Johnson (JHN), 17 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:15 UTC8169140° 21 kt251009.8
00:35 UTC8070.2140° 22 kt261009.1
00:55 UTC79.770.2140° 21 kt291009.1
01:15 UTC79.770150° 27 kt341008.1VCTS
01:35 UTC79.368.4160° 26 kt341007.5
01:55 UTC80.467.5260° 14 kt271010.8HZ
02:15 UTC82.666.4140° 18 kt351011.2
02:35 UTC7966.650° 15 kt221011.2
02:55 UTC7866.490° 5 kt1011.9
03:15 UTC78.867.8140° 21 kt301011.9
03:35 UTC7767.3150° 18 kt251011.2
03:55 UTC75.768.2130° 13 kt1011.2

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Dodge City radar (KDDC), 141 km away, was scanning. The volume nearest the touchdown began at 02:07 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
01:40 UTCTORNADO7 N Johnson CityStanton, KSThe storm report came via the spotternetwork.
01:40 UTCTORNADO7 N Johnson CityStanton, KSThe storm report came via the spotternetwork.
01:40 UTCTORNADO7 N Johnson CityStanton, KSThe storm report came via the spotternetwork.
02:06 UTCHAIL 2.58 N Big BowStanton, KS
02:06 UTCHAIL 2.58 N Big BowStanton, KS
02:06 UTCHAIL 2.58 N Big BowStanton, KS
02:09 UTCTORNADO5 N Big BowStanton, KSThe storm report came via the spotternetwork.
02:09 UTCTORNADO5 N Big BowStanton, KSThe storm report came via the spotternetwork.
02:09 UTCTORNADO5 N Big BowStanton, KSThe storm report came via the spotternetwork.
02:12 UTCTORNADO6 Ne Big BowGrant, KS
02:12 UTCTORNADO6 Ne Big BowGrant, KS
02:12 UTCTORNADO6 Ne Big BowGrant, KS
02:15 UTCTORNADO2 N Big BowStanton, KSPublic report confirmed a tornado north of Big Bow.
02:15 UTCTORNADO2 N Big BowStanton, KSPublic report confirmed a tornado north of Big Bow.
02:15 UTCTORNADO2 N Big BowStanton, KSPublic report confirmed a tornado north of Big Bow.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2023 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of June 23, 2023

23 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 2312:30 PM MDTEF0Caribou, ID0.210
June 231:35 PM MDTUnratedSweetwater, WY0.130
June 232:15 PM MDTEF1Natrona, WY10.8100$100,000
June 232:37 PM MDTUnratedNatrona, WY0.750
June 234:33 PM MDTUnratedConverse, WY0.350
June 235:11 PM MDTUnratedPlatte, WY0.050
June 235:29 PM MDTUnratedGoshen, WY3.050
June 235:40 PM MDTEF3Prowers, CO13.1320
June 235:49 PM MDTEF2Campbell, WY3.88008
June 236:03 PM MDTUnratedGoshen, WY0.550
June 236:21 PM MDTEF2Goshen, WY4.78001$100,000
June 236:33 PM MDTEF1Baca, CO8.4100
June 236:44 PM MDTEF1Goshen, WY3.920
June 236:45 PM MDTEF0Weston, WY6.0200
June 237:04 PM MDTUnratedScotts Bluff, NE3.550
June 237:22 PM MDTUnratedScotts Bluff, NE3.250
June 237:38 PM MDTEF2Scotts Bluff, NE2.5700$135,000
June 238:40 PM CDTEF0Stanton, KS0.01
June 237:44 PM MDTEF1Scotts Bluff, NE1.250
June 237:50 PM MDTUnratedScotts Bluff, NE0.550
June 238:05 PM MDTUnratedScotts Bluff, NE0.550
June 239:12 PM CDTEF0Grant, KS4.21
June 239:51 PM MDTUnratedMorrill, NE0.550

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.